NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, February 21, 2017
Can Shingles Influence Blood Sugar Readings?
I have been receiving copious amounts of steroids and pain releif for a severe case of shingles across the top of my head and in my eye. Now, my doctor says I have type 2 diabetes and put me on Lantus, 26 units. I have just started this medication. My question is this, I wake up with blood sugars in the 170 - 190 range. Take the Lantus and within a couple of hours I am going over 200 and by the end of day, may be over 300. My diet yesterday was oatmeal, toast, coffee, tomato soup, and I did have a can of peaches (ususally is good for constipation for me). Is it normal for this to go so high after I have taken the isulin? By morning it will be back down.
Lantus insulin is what is sometimes called 'background insulin' because it acts like the constant, even amount of insulin that the body normally would make if it were not for diabetes. Lantus is typically given in the evening or in the morning (such as you now receive). Lantus, because it has no peaks cannot cover the additional blood sugar you get from meals and snacks that you eat; often a different type of insulin, called mealtime insulin, is prescribed in addition to Lantus if blood sugars during the day are higher than target.
Typically fasting blood sugars should be 70-130 and 2 hours after a meal should be under 180. When your day starts with blood sugar levels higher than this (such as the 170-190 you describe), it can be difficult to achieve blood sugar goals that day without a change in treatment.
Steroids, while being an excellent anti-inflammatory medication for conditions such as shingles, have the side effect of raising blood sugar levels. Pain is a stress to the body and stress is another factor that can raise blood sugar levels. It is also possible that you may have had underlying insulin resistance that was 'unmasked' by the steroids. It is important that you follow up with your doctor and share your blood sugar readings; this is essential information that your doctor will use in determining the best treatment regimen for your diabetes care. I would also suggest meeting with a certified diabetes educator to provide you with tools and strategies to help you manage your blood sugars.
Margaret G Doyle, RD, LD, CDE
Case Western Reserve University